Medline ® Abstract for Reference 104
of 'Overview and comparison of the proton pump inhibitors for the treatment of acid-related disorders'
Proton pump inhibitors and acute interstitial nephritis.
Geevasinga N, Coleman PL, Webster AC, Roger SD
Clin Gastroenterol Hepatol. 2006 May;4(5):597-604.
BACKGROUND&AIMS: Proton pump inhibitors (PPIs) are a widely prescribed class of drugs, and their usage worldwide is increasing. Although well-tolerated, there have been case reports and a recent case series implicating these drugs in acute interstitial nephritis (AIN) and progression to acute renal failure (ARF). The aim of this study was to investigate how widespread this complication is in Australia, to identify which PPIs are implicated, and to establish whether PPI-induced AIN is a class effect.
METHODS: We undertook a retrospective case review of potential cases at 2 teaching hospitals and a review of registry data from the Therapeutic Goods Administration of Australia (TGA). Parameters sought included the drug implicated, concurrent medications, symptoms, signs, serum creatinine, and time of onset after prescription.
RESULTS: We identified 18 cases of biopsy-proven PPI-induced AIN causing ARF in the retrospective case review, which is the largest hospital-based case series to date. The TGA registry data identified an additional 31 cases of "biopsy proven interstitial nephritis." An additional 10 cases of "suspected interstitial nephritis," 20 cases of "unclassified acute renal failure," and 26 cases of "renal impairment" were also identified. All 5 commercially available PPIs were implicated in these cases.
CONCLUSION: With the ever more widespread use of this class of medications, PPI-induced AIN is likely to become more frequent. There is now evidence to incriminate all the commercially available PPIs, suggesting there is a class effect. Failure to recognize this entity might have catastrophic long-term consequences including chronic kidney disease. Increased awareness might facilitate more rapid diagnosis and management of this potentially reversible condition.
University of Sydney, Sydney, and Department of Medicine, Manly Hospital, Australia.